Monday, April 11, 2011

Bruising like a grape

Just a quick update about one of the side-effects of Revlimid.  I banged my hip against my desk a couple of weeks ago and a GNARLY bruise resulted.  I mean at its peak this thing was at least six inches in diameter and covered the whole right side of my hip.  Yuck.  I was going to take a picture of it and post it here but frankly, neither you nor I really want to see that immortalized for future search engines to find!  :)

My platelets were around 110.  I graphed this at one point for my own edification and should put it up here.  On maintenance there is a short cycle where while one is on Revlimid for the 21 days, the platelets decrease, and during the week that one is off it, they creep back up.  They might, for example, be at 150 at the start of the month, go down to 110 by the end of the 21 days, and go back up to 150 at the end of the 18 days.

Two further points, though.  The first is that they lag a little bit so they seem to continue to go up during the first few days (say the first 7 of the 21) of the month and then continue to go down even when one is no longer taking the Revlimid for a few days.

The second, bigger point is that over time they don't go up by as much as they go down.  I would say my baseline has probably dropped from 125 to maybe 110 over the last year.  And that is slightly troubling since I'm on this stuff for another 18 months or so and I will be well below 100 on a regular basis, and that's when the gnarly bruising starts.

I asked BB if I could take a week off from the Revlimid to give the marrow a chance to recover and hopefully have that bruise vanish.  He agreed, thankfully.  So the bruise is starting to get better.  But today is my last day off.  Blech.

Be well, everyone!  I am scheduled to return to Arkansas on the 16th of May but will have updates before then.

6 comments:

  1. Hi Nick;

    I'm only on my fourth session with maintenance Revlimid. My platelets were borderline at my last visit, so I expect the pattern will repeat itself.

    The other thing I notice is that during the week I am not taking the drug, my energy crashes a bit in a way similar to what I experienced while taking dex in years past. That, and a noticeable increase in peripheral neuropathy that comes and goes.

    You've come a long way on your treatment path. Best wishes.

    ReplyDelete
  2. This comment has been removed by the author.

    ReplyDelete
  3. You boys aren't used to bruising like us "older" girls! It's nasty. At least you know where you got your bruise from! In all seriousness, and not to minimize the Revlimid/platelet issue, this is a great post as usual about some specifics in the side effects of these drugs. Glad your off for a bit to get some healing in. It's a dance, and one you continue to do so well.

    Miss you here in Little Rock, we are here for check up. Expect all to be well. Enjoyed seeing Jan & Bruce, not enjoying the changes in the routine with the new cancer center, but I'll get used to it. It is quite lovely, but missing a little bit of the warm & fuzzies of the old.

    ReplyDelete
  4. Just checking in on you Nick - sorry about the bruising - have seen that first hand so know how troublesome it can be. Wishing you continued success with the Revlimid and all very best wishes for your good health of course.

    ReplyDelete
  5. To keep your hair good looking follow tips.Take care of your hair with tips your own house and keep good and healthy.Read more
    Remy Indian hair extensions

    ReplyDelete